MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #5R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #5R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5517F502
Medical Device Problem Codes Device Contamination with Chemical or Other Material (2944); Packaging Problem (3007)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the device history records indicate 10 devices were manufactured and accepted into final stock on (b)(6) with no reported discrepancies.Based on the device identification the complaint databases were reviewed for similar reported events regarding foreign matter.There have been no other events for the lot referenced.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that while performing a primary implant procedure for patient's right knee, a press fit femoral implant was unpackaged.The outer packaging was reported to be intact.The inner plastic packaging appeared partially melted and part of it was stuck to the implant.The plastic was difficult to remove and left a mark on the implant.The surgeon refused use of the implant due to sterility concerns.The procedure was altered to use a cemented implant which was immediately available.Rep reported that there was no surgical delay and no harm to the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional information: device evaluated by mfg.An event regarding foreign matter involving a triathlon femoral component was reported.The event was confirmed by visual inspection.Method & results: -device evaluation and results: visual examination confirm a femoral component with staining on the superior surface of the femoral component.There is also a brown stain on the posterior surface of the femoral component.The femoral component went through the decontamination process before being returned.Mar: characterization using stereo microscopy and electron microscopy confirmed staining on the bearing surface and on pa coated surface.The staining on the pa coated surface was attributed to residue from the pa coating.There is evidence of pa coating on the bearing surface of the femoral component.-medical records received and evaluation: not performed as no medical records were provided.-device history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there have been no other similar events for the reported lot referenced.Conclusion: the material analysis reported indicated that characterization using stereo microscopy and electron microscopy confirmed staining on the bearing surface and on peri apatite (pa) coated surface.The staining on femoral component was attributed to excess residue of pa coating on the posterior and bearing surfaces of the femoral component.Nc was raised by the cell for the residue of pa on the femoral component.No further investigation is possible at this time.Corrective action/preventive action: nc was initiated to further investigate the identified nonconformance.Nc results: reviewed by qe, me, team lead and ptl for periapatite coating area, it was determined that there was a small area of a white substance present on the polished surface of the femoral that was most likely pa coating.This was more than likely a human error which occurred during the touch up and due to its location and small size, was subsequently missed during inspection and final inspection.

Brand Name
TRIATHLON P/A CR BEADED #5R
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key6977139
Report Number0002249697-2017-03103
Device Sequence Number11045488
Product Code MBH
UDI-Device Identifier07613327040968
UDI-Public07613327040968
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue Number5517F502
Device Lot NumberCBS4T
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2017
Initial Date Received by Manufacturer 09/27/2017
Supplement Date Received by Manufacturer12/14/2017
Initial Report FDA Received Date10/25/2017
Supplement Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;